Immune hemolytic anemia associated with teicoplanin

Elena Coluccio, M. Antonietta Villa, Emmanuel Villa, Fernanda Morelati, Nicoletta Revelli, Cinzia Paccapelo, George Garratty, Paolo Rebulla

Research output: Contribution to journalArticle

Abstract

BACKGROUND: Several drugs can cause immune hemolytic anemia. Here a patient who developed hemolytic anemia after treatment with teicoplanin is described. CASE REPORT: Owing to a two-vessel disease, a 68-year-old white man underwent coronary artery bypass grafting. He was readmitted for superficial sternal wound infection and sternal instability. Rewiring was required and worsening anemia characterized the course after the reoperation. Drugs used in the second admission were gentamycin, teicoplanin, paracetamol, and codeine. They were considered as a possible cause of drug-induced hemolytic anemia. RESULTS: The DAT was positive for complement and IgG. Autoanti-e was identified in the patient's undiluted serum sample. The eluate was reactive with all RBCs tested only after adding teicoplanin; when diluted 1:4, anti-e specificity was observed in the presence of teicoplanin. CONCLUSION: To our knowledge, this is the first report of immune hemolytic anemia owing to teicoplanin.

Original languageEnglish
Pages (from-to)73-76
Number of pages4
JournalTransfusion
Volume44
Issue number1
DOIs
Publication statusPublished - Jan 2004

ASJC Scopus subject areas

  • Hematology
  • Immunology

Fingerprint Dive into the research topics of 'Immune hemolytic anemia associated with teicoplanin'. Together they form a unique fingerprint.

  • Cite this